Tennessee, 2007

Excessive Heat in Tennessee, August 4 to 29, 2007

August 4 to 29, 2007 · NWS MRX · 3 events in 3 counties and zones

An stagnant upper ridge brought a prolonged period of excessive heat to east Tennessee.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

An stagnant upper ridge brought a prolonged period of excessive heat to east Tennessee.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Aug 3, 8:29 PM EST, 3 hours 31 minutes earlier.

Area forecast discussion, Aug 3, 8:29 PM EST, 3 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
929 PM EDT FRI AUG 3 2007

.DISCUSSION...RADAR SHOWING SHOWER AND THUNDERSTORM ACTIVITY IS
QUICKLY DISSIPATING.  PRECIPITATION SHOULD BE OVER BY MIDNIGHT...
WILL UPDATE ZONES AND REMOVE CHANCES FOR PRECIPITATION.
TEMPERATURES AND THE REST OF THE FORECAST ON TRACK...NO OTHER
CHANGES NEEDED.

PREVIOUS DISCUSSION...

.SHORT TERM...(TONIGHT AND SATURDAY)...A LARGE RIDGE OF HIGH PRESSURE
ALOFT...CURRENTLY CENTERED ACROSS THE SOUTHERN HIGH PLAINS WILL
SLOWLY BUILD EAST INTO THE AREA.  END RESULT WILL BE SLOWLY INCREASING
THICKNESS AND HEIGHTS WITH HOT CONDITIONS ANTICIPATED OVER THE
WEEKEND PRODUCING AFTERNOON HEAT INDICES BETWEEN 95 AND 105 DEGREES.

TYPICAL SUMMER-TIME MOISTURE WILL COMBINED WITH AFTERNOON HEATING TO
PRODUCE ISOLATED-WIDELY SCATTERED CONVECTION...MAINLY OVER THE HIGHER
TERRAIN.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN  71  96  71  93  73 /  20  10  10  20  20
KNOXVILLE AIRPORT, TN    67  93  69  92  73 /  20  10  10  20  20
OAK RIDGE, TN            65  94  70  92  72 /  20  10  10  20  20
TRI CITIES AIRPORT, TN   63  91  65  91  67 /  20  10  10  30  20
&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&

GH/DH
Hazardous weather outlook, Aug 3, 8:00 AM EST, 16 hours before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MORRISTOWN TN
900 AM EDT FRI AUG 3 2007

UPDATED TO INCLUDE RISK OF SEVERE WEATHER THIS AFTERNOON AND EVENING.

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-040945-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
900 AM EDT FRI AUG 3 2007 /800 AM CDT FRI AUG 3 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

...A RISK OF SEVERE WEATHER EXISTS THIS AFTERNOON AND EVENING...

PLENTY OF DAYTIME HEATING AND MOISTURE WILL ONCE AGAIN PRODUCE VERY
UNSTABLE UNSTABLE CONDITIONS ACROSS THE SOUTHERN APPALACHIANS TODAY.
SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS THE HIGHER ELEVATIONS
BY EARLY THIS AFTERNOON THEN SPREAD INTO THE VALLEYS.  SOME OF THESE
STORMS COULD BECOME SEVERE WITH THE MAIN CONCERN BEING DAMAGING
DOWNBURSTS WINDS...HAIL UP TO QUARTER SIZE...AND LOCALIZED TORRENTIAL
RAINFALL AND FLOODING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING ACROSS
EAST TENNESSEE...SOUTHWEST VIRGINIA...AND SOUTHWEST NORTH CAROLINA.

DH

In the hours before

Local storm report, Aug 3, 6:12 PM EST, 5 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
712 PM EDT FRI AUG 03 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0635 PM     TSTM WND DMG     KNOXVILLE               35.97N 83.95W
08/03/2007                   KNOX               TN   LAW ENFORCEMENT

            ONE TREE DOWN ON SHALLOWFORD RD. NUMEROUS POWERLINES DOWN
            IN AND AROUND KNOXVILLE. REPORTED BY DISPATCH.

&&

GRC
Special weather statement, Aug 3, 9:51 PM EST, 2 hours 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1051 PM EDT FRI AUG 3 2007

VAZ001-040330-
LEE-
1051 PM EDT FRI AUG 3 2007

...A STRONG THUNDERSTORM WAS AFFECTING LEE COUNTY...

AT 1048 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR PENNINGTON GAP...MOVING SOUTHEAST AT 10
TO 15 MPH.

PEA SIZE HAIL...AND WINDS GUSTING TO AROUND 40 MPH ARE EXPECTED WITH
THIS STORM.

IN ADDITION TO SMALL HAIL AND GUSTY WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES PRIMARY KILLERS. REMEMBER...
IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING.

LOCALLY HEAVY RAINS...IN EXCESS OF ONE INCH PER HOUR...MAY OCCUR WITH
THESE THUNDERSTORMS. MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER
ON ROADWAYS...AND POSSIBLE MINOR FLOODING OF LOW LYING AREAS. DO NOT
DRIVE THROUGH WATERS OF UNKNOWN DEPTH. TURN AROUND DONT DROWN

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

TG

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 excessive heat. Local standard time, as filed.

Excessive Heat, Hamilton

When
August 4, 12:00 AM EST to August 28, 12:00 AM EST
Where
Hamilton forecast zone
Reported by
Official NWS Observations
Coordinates
35.181, -85.165 (the zone’s center; the record gives no point)

During the period, Chattanooga experienced temperatures at or above 94 degrees for 25 straight days, including 9 days over 100 degrees. Five record highs temperatures were also broken.

Excessive Heat, Sullivan

When
August 6, 12:00 AM EST to August 24, 12:00 AM EST
Where
Sullivan forecast zone
Reported by
Official NWS Observations
Coordinates
36.513, -82.304 (the zone’s center; the record gives no point)

During the period, Tri-Cities Regional Airport experienced temperatures at or above 91 degrees for 20 straight days. Four record highs temperatures were also broken.

Excessive Heat, Northwest Blount

When
August 7, 12:00 AM EST to August 29, 12:00 AM EST
Where
Northwest Blount forecast zone
Reported by
Official NWS Observations
Coordinates
35.687, -83.925 (the zone’s center; the record gives no point)

During the period, McGhee Tyson Airport experienced temperatures at or above 93 degrees for 23 straight days, including 3 days over 100 degrees. Five record highs temperatures were also broken.

What these are

Excessive Heat
Heat at or above the local excessive heat warning criteria, or heat that caused deaths.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2007Every state in 2007This day in weather historyWarnings in Tennessee, August 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 54650, 54657, 54654.